Illinois, 2017Damaging Winds in Illinois, May 27, 2017
May 27, 2017 · NWS LSX · 4 events in 3 counties and zones
Mesoscale convective complex developed and tracked east across forecast area. The strongest storms were along and south of Interstate 70 through the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mesoscale convective complex developed and tracked east across forecast area. The strongest storms were along and south of Interstate 70 through the evening hours. There were numerous reports of large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 27, 10:45 AM CST, 2 hours 57 minutes earlier.
Area forecast discussion, May 27, 10:45 AM CST, 2 hours 57 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1145 AM CDT Sat May 27 2017
.SHORT TERM... (Through Late Tonight)
Issued at 327 AM CDT Sat May 27 2017
Primary concern for the short term is potential for severe weather
this afternoon and evening. Atmosphere will be primed by mid to
late afternoon with 3500-4000+ J/Kg of MLCAPE generally along and
south of I-70 according to the RAP and GFS with somewhat lower
values further north. These very high CAPE values are paired
with with 40+kts of 0-6km shear. Forecast soundings are showing a
deep elevated mixed layer with 7-9C/km lapse rates from 700m to
500- 450mb which is helping to produce these very high CAPE
values. These values are well into the range to produce some
significant severe weather Saturday afternoon and evening.
Hodographs show some decent directional shear in the lowest
kilometer of the atmosphere, but quickly straighten out with speed
shear dominating from 2-6km. This suggests that the initial storm
mode may be discrete cells or clusters, but it should grow
upscale into a QLCS. All convection allowing models (CAMs) are
showing this scenario now, with the only real differences between
them being timing and exact position of the QLCS. For the PoP
forecast, I stuck pretty close to the 3km NAM which as been pretty
consistent with the development, mode, and timing of the system
as it moves across our area. Expect the leading edges to be
approaching our central Missouri counties between 21-23Z, with the
system approaching the Mississippi River in east central Missouri
around between 01-02Z...and through the eastern portion of the
CWFA by around 05Z. With the severe weather parameters on the high
end of the scale, damaging wind in excess of of 80 mph, golf ball
size hail or larger, and a few tornadoes are possible. As
mentioned before...the primary threat area will be along and south
of I-70.
Carney
.LONG TERM... (Sunday through Friday)
Issued at 327 AM CDT Sat May 27 2017
While the primary MCS will have moved well to the southeast of the
CWA by 12Z on Sunday morning, the GFS/NAM are still showing a
surface low over northern Illinois with the main cold front trailing
southwest through east central and south central Missouri. This
front will move slowly east during the morning hours and should
clear the CWA around midday. A mid-level trough that will start the
day over the central Plains will move east through the day and will
provide at least some some ascent through mid afternoon across
southeast Missouri and south central Illinois. Will continue to go
with a chance of showers and thunderstorms in the morning over the
southern and eastern parts of the CWA when the instability will be
the highest ahead of the main cold front, and back down to a slight
chance in the afternoon. Will also continue mention the potential
for a few strong to severe thunderstorms on Sunday in the marginal
risk area during the day on Sunday.
Then it still looks like a mainly dry forecast Sunday night into
Monday night as the cold front will move well south of the area and
most the Great Lakes upper low pivots to the north. By Tuesday and
Wednesday, the front will move back north into southern Missouri and
Illinois and showers and thunderstorms will develop along it as the
GFS/ECMWF show varying timing of shortwave troughs moving along the
front. The chance of showers and thunderstorms will continue into
late in the week as both the GFS/ECMWF continue to show the front
over Missouri and southern Illinois.
Highs most of next week will be in the mid 70s to around 80 degrees
given that 850mb temperatures will be around 10-12C. SREF mean
temperatures reflect this thinking.
Britt
&&
.AVIATION... (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1120 AM CDT Sat May 27 2017
Convection already developing south of COU along a nearly
stationary front. It appears that this activity will likely remain
south of the taf sites early this afternoon, but additional
convection now developing over eastern KS will move eastward through
the taf sites late this afternoon and early this evening. These
storms will likely bring a brief period of heavy rainfall and
strong wind gusts to COU and the St Louis metro area. The models
continue to indicate stratus clouds and light fog late tonight
and early Sunday morning as surface winds become light with
surface dew points still high. For now will just forecast MVFR
cigs and vsbys late tonight and eearly Sunday morning. Surface
wind will become northwesterly and strengthen Sunday morning after
the passage of a cold front with any fog dissipating and cloud
ceilings slowly rising.
SPECIFICS FOR KSTL: Convection already developing south of COU
along a nearly stationary front. It appears that this activity
will likely remain south of the STL area early this afternoon,
but additional convection now developing over eastern KS will move
eastward through STL late this afternoon and early this evening.
These storms will likely bring a brief period of heavy rainfall
and strong wind gusts. The models continue to indicate stratus
clouds and light fog late tonight and early Sunday morning as
surface winds become light with surface dew points still high. For
now will just forecast MVFR cigs and vsbys late tonight and
eearly Sunday morning. Surface wind will become northwesterly and
strengthen Sunday after the passage of a cold front with any fog
dissipating and cloud ceilings slowly rising.
GKS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, May 27, 3:27 AM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
427 AM CDT Sat May 27 2017
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-280930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
427 AM CDT Sat May 27 2017
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and Tonight
Severe weather is likely this afternoon and evening. Damaging
winds to 80 mph, golfball or larger size hail, and a few tornadoes
will be possible. The greatest risk will generally be along and
south of Interstate 70.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A few strong to severe thunderstorms will be possible on Sunday
over southeast Missouri and south central Illinois. Large hail and
damaging winds will be the primary risks.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and this
evening.
Britt
In the hours before
Local storm report, May 27, 11:52 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1252 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM HAIL CALIFORNIA 38.63N 92.57W
05/27/2017 E0.75 INCH MONITEAU MO TRAINED SPOTTER
&&Special weather statement, May 27, 12:33 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service St Louis MO
133 PM CDT SAT MAY 27 2017
MOZ065-074-075-271915-
Jefferson MO-St. Francois MO-Ste. Genevieve MO-
133 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...STE.
GENEVIEVE AND NORTHWESTERN ST. FRANCOIS COUNTIES UNTIL 215 PM CDT...
At 133 PM CDT, trained weather spotters reported a strong
thunderstorm 7 miles northeast of Bonne Terre, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Bonne Terre, Ste. Genevieve, Bloomsdale, St. Mary, Rocky Ridge,
Weingarten, Valles Mill, River Aux Vases, French Village and Minnith.
This includes Interstate 55 in Missouri between exits 141 and 162.
This also includes St. Francois State Park and Felix Valle House
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 700 PM CDT for southeastern
and east central Missouri.
LAT...LON 3794 9061 3812 9055 3812 9026 3808 9018
3807 9017 3806 9014 3801 9009 3801 9006
3797 9000 3797 8994 3796 8992 3793 8998
3787 8994 3783 8999 3778 9003
TIME...MOT...LOC 1833Z 283DEG 35KT 3802 9049
TillyLocal storm report, May 27, 12:40 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
140 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL WARDSVILLE 38.49N 92.17W
05/27/2017 E1.00 INCH COLE MO TRAINED SPOTTER
&&Local storm report, May 27, 1:07 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
207 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL WILDWOOD 38.58N 90.66W
05/27/2017 E0.25 INCH ST. LOUIS MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700431
GOSSELINLocal storm report, May 27, 1:31 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
231 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL BLOOMSDALE 38.01N 90.22W
05/27/2017 E0.25 INCH STE. GENEVIEVE MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700432
GOSSELINLocal storm report, May 27, 1:41 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
241 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL COLUMBIA 38.95N 92.33W
05/27/2017 E0.25 INCH BOONE MO PUBLIC
&&
TESThunderstorm Wind, Randolph
- When
- May 27, 1:42 PM CST
- Where
- Randolph County, 0.8 mi NNW of Sparta
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.131, -89.704
Thunderstorm winds blew down two trees on north side of town. One of the trees fell onto a house causing moderate roof damage and the other one fell onto power lines.
Thunderstorm Wind, Randolph
- When
- May 27, 1:49 PM CST to 1:50 PM CST
- Where
- Randolph County, 0.69 mi SSW of Menard to 0.96 mi E of Menard
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.910, -89.834
Thunderstorm winds blew down several large trees and power lines around town.
Thunderstorm Wind, St. Clair
- When
- May 27, 4:02 PM CST
- Where
- St. Clair County, Caseyville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.630, -90.030
Thunderstorm winds blew down several large tree limbs.
Thunderstorm Wind, Madison
- When
- May 27, 4:15 PM CST
- Where
- Madison County, 1.33 mi SW of Granite City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.704, -90.144
Thunderstorm winds blew down a couple large tree limbs, which in turn knocked down a few power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, May 27, 2017$2.0 million · 2.25 in hail · 62 events
- Hail and Damaging Winds in Tennessee, May 27, 2017$10 million · 1 in hail · 24 events
- Heat in Washington, May 27, 20171 death · 1 event
- Tornadoes and Hail in Oklahoma, May 27 to 28, 2017$397,000 · EF1 · 60 events
- Damaging Winds in Mississippi, May 27 to 28, 2017$1.2 million · 60 kt wind · 20 events
- Tornadoes and Flash Flooding in Oklahoma, May 27 to 28, 20171 injured · $45,000 · 4 in hail · 66 events
- Tornado and Flood in Missouri, May 27, 20172 injured · $193,000 · EF0 · 20 events
- Hail and Damaging Winds in Arkansas, May 27, 2017$605,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Arkansas, May 27 to 28, 2017$216,000 · 2 in hail · 25 events
- Flash Flooding and Hail in Kentucky, May 27, 2017$200,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Kentucky, May 27, 2017$142,000 · 1.85 in hail · 30 events
- Hail and Damaging Winds in Illinois, May 27, 2017$182,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716591, 716261, 716593, 716592.